Nebraska, 2011Lightning Strike in Nebraska, May 23, 2011
May 23, 2011 · NWS GLD · 1 event in 1 county or zone
A lightning strike from a night time thunderstorm struck the KNGN radio tower in McCook, Nebraska, damaging the main and backup power sources and knocking the station off the air for several days.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $6,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A lightning strike from a night time thunderstorm struck the KNGN radio tower in McCook, Nebraska, damaging the main and backup power sources and knocking the station off the air for several days.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at May 23, 5:06 PM CST, 5 hours 54 minutes earlier.
Area forecast discussion, May 23, 5:06 PM CST, 5 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
506 PM MDT MON MAY 23 2011
.DISCUSSION...
259 PM MDT MON MAY 23 2011
EARLY AFTERNOON ANALYSIS OF IR IMAGERY/UPPER AIR DATA INDICATED
MID/UPPER SHORTWAVE RIDGING OVER THE HIGH PLAINS THIS AFTERNOON
WITH A BROAD MID/UPPER LOW CONTINUING TO TRANSLATE ONSHORE OVER
THE WESTERN CONUS. WEAK SHORTWAVE TROUGH WAS NOTED OVER THE
CENTRAL ROCKIES WHICH WAS HELPING TO TRIGGER THE DEVELOPMENT OF
CONVECTION OVER THE WESTERN FRINGES OF THE GOODLAND FORECAST AREA.
FORECAST FOCUS IS CENTERED ON INCREASING CHANCES FOR SEVERE
WEATHER ACROSS THE EASTERN PORTIONS OF THE FORECAST AREA ON
TUESDAY AS WELL AS HEAVY RAIN POTENTIAL GENERALLY ALONG AND NORTH
OF INTERSTATE 70 THROUGH WEDNESDAY.
AFOREMENTIONED SHORTWAVE TROUGH WILL INDUCE LEE CYCLOGENESIS
ACROSS SOUTHEAST COLORADO OVERNIGHT. STRONG H85 NOCTURNAL JET WITH
FAVORABLE TRAJECTORIES WILL AID IN TRANSPORTING GULF MOISTURE
RAPIDLY NORTHWARD OVERNIGHT. THIS WILL RESULT IN ADVECTION OF
UPPER 50S/LOW 60S DEWPOINTS INTO THE EASTERN PORTION OF THE
FORECAST AREA FOR THE DAY TUESDAY. AS THE DAY PROGRESS...H7-H5
LAPSE RATES WILL STEEPEN TO 7-8 C/KM RESULTING IN SBCAPE VALUES
PUSHING 2000 J/KG. BUFR POINT SOUNDINGS WOULD INDICATE SUB 1KM LCL
VALUES. PER THE NAM...NARROW AXIS OF 0-1KM HELICITY VALUES OF
150-200 M^2/S^2 WHICH WOULD BE SUPPORTIVE OF TORNADOES GENERALLY
ALONG AND EAST OF A LINE FROM MCCOOK TO QUINTER.
ADDITIONALLY...HEAVY RAIN IS A DEFINITE CONCERN AS MIXING RATIOS
OF 12-14 G/KG WILL CONTINUE TO BE ADVECTED INTO THE AREA FROM THE
SOUTHEAST. CURRENT FLASH FLOOD GUIDANCE WOULD INDICATE ROUGHLY TWO
INCHES OF PRECIP WOULD BE NEEDED OVER A SIX HOUR PERIOD TO
GENERATE HYDRO CONCERNS. GIVEN LONGER DURATION OF THIS
EVENT...WILL HOLD OFF ON HOISTING A FLOOD/FLASH FLOOD WATCH THOUGH
IT WOULDN'T SURPRISE ME ONE BE TO HAVE LOCALIZED FLOODING ISSUES
OVER THE NEXT FEW DAYS.
PRECIP WILL COME TO AN END FROM WEST TO EAST WEDNESDAY AS THE
MID/UPPER LOW DEEPENS AND CONTINUES TO SHIFT EASTWARD INTO EASTERN
KANSAS. HOWEVER...STRONG NORTHWESTERLY WINDS WILL INCREASE IN
RESPONSE TO THE TIGHTENING PRESSURE GRADIENT. A WIND ADVISORY
APPEARS HIGHLY LIKELY BUT WILL HOLD OFF FOR NOW GIVEN POTENTIAL
FOR SEVERE CONVECTION TOMORROW. TEMPS WEDNESDAY WILL LIKELY REMAIN
IN THE MID TO UPPER 50S ACROSS THE NORTHWEST HALF OF THE FORECAST
AREA WHICH WILL RESULT IN A RAW DAY WHEN COMBINED WITH THE SHOWERS
AND STRONG WINDS.
MID/UPPER RIDGE BUILDS INTO THE CENTRAL HIGH PLAINS ON THURSDAY
ALLOWING TEMPS TO REBOUND TO NEAR CLIMO. QUICK MOVING SHORTWAVE TROUGH
WILL CAUSE THE RIDGE TO BREAK DOWN THURSDAY NIGHT AND WILL PROVIDE
FOCUS FOR ISOLATED SHOWERS AND THUNDERSTORMS PRIMARILY OVER THE
NORTHEAST HALF OF THE FORECAST AREA THROUGH THE DAY FRIDAY.
BROADER RIDGE BUILDS BACK IN FOR THE MEMORIAL DAY WEEKEND AS
ANOTHER MID/UPPER TROUGH BEGINS TO DEVELOP OVER THE WESTERN CONUS.
WITH RIDGING IN PLACE...TEMPS WILL WARM INTO THE MID TO UPPER 80S
BY SUNDAY. LARGE SPREAD AMONGST AVAILABLE GUIDANCE WITH REGARD TO
TEMPS ON MEMORIAL DAY ITSELF. OPERATIONAL GFS MOVES A COLD FRONT
THROUGH THE REGION SUNDAY NIGHT RESULTING IN MAX TEMPS ON MONDAY
IN THE UPPER 60S/LOW 70S. MEANWHILE...THE EC HOLDS THE
TROUGH/SURFACE FRONT BACK TO THE WEST RESULTING IN TEMPS ACROSS
THE REGION IN THE MID 90S TO JUST OVER 100 DEGREES. GIVEN THIS
HIGH DEGREE OF UNCERTAINTY...HAVE OPTED TO FOLLOW THE GEFS MEAN
RESULTING IN TEMPS IN THE UPPER 70S TO LOW 80S.
FOLTZ
&&
.AVIATION...
506 PM MDT MON MAY 23 2011
FOR THE 00Z TAFS...THUNDERSTORMS ARE EXPECTED NEAR THE TAF SITES
THIS EVENING AND INTO TUESDAY. OUTFLOW FROM THUNDERSTORMS COULD LEAD
TO BRIEF GUSTY WINDS...AS WELL AS A TEMPORARY WIND SHIFTS BEFORE
RETURNING TO THE PREVAILING DIRECTION. AS A LOW LEVEL JET BRINGS
MORE MOISTURE INTO THE REGION OVERNIGHT...CEILINGS ARE EXPECTED TO
DECREASE TO MVFR AND LATER IFR...AND MODERATE RAIN WILL BECOME MORE
LIKELY. BY MID MORNING...THE POSSIBILITY FOR SEVERE THUNDERSTORMS
WILL INCREASE AND BE MORE LIKELY AT KMCK THAN KGLD.
CJS
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&
Hazardous weather outlook, May 23, 6:44 PM CST, 4 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
644 PM MDT MON MAY 23 2011
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-251215-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
644 PM MDT MON MAY 23 2011 /744 PM CDT MON MAY 23 2011/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.
.DAY ONE...TONIGHT
SEVERE THUNDERSTORMS WILL BE POSSIBLE THROUGH THE EVENING
HOURS...WITH LARGE HAIL UP TO GOLFBALL SIZE AND WIND GUSTS IN
EXCESS OF 60 MPH BEING THE MOST WIDESPREAD THREAT. THERE IS A
SMALL THREAT FOR A BRIEF TORNADO...BUT THAT WILL DIMINISH DURING
THE EVENING HOURS.
WHILE THE SEVERE THREAT WILL DIMINISH
OVERNIGHT...A FEW SEVERE STORMS WILL REMAIN POSSIBLE OVERNIGHT.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
SHOWERS AND THUNDERSTORMS ARE LIKELY TUESDAY THROUGH WEDNESDAY
ACROSS THE TRI-STATE AREA. SEVERE THUNDERSTORMS WILL BE POSSIBLE
TUESDAY AND TUESDAY EVENING...PRIMARILY OVER NORTHWEST KANSAS AND
SOUTHWEST NEBRASKA. TORNADOES...LARGE HAIL...AND STRONG WINDS
WILL BE
POSSIBLE WITH THESE STORMS. LOCALLY HEAVY RAINFALL WILL ALSO BE
POSSIBLE...ESPECIALLY ALONG AND NORTH OF INTERSTATE 70.
THUNDERSTORMS WILL AGAIN BE POSSIBLE ACROSS THE TRI-STATE AREA
THURSDAY NIGHT AND FRIDAY. WIDESPREAD HAZARDOUS WEATHER IS NOT
ANTICIPATED WITH THESE STORMS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL BE NEEDED TONIGHT.
In the hours before
Local storm report, May 23, 5:55 PM CST, 5 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
555 PM MDT MON MAY 23 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0546 PM HAIL 14 N ATWOOD 40.01N 101.04W
05/23/2011 E1.00 INCH HITCHCOCK NE TRAINED SPOTTER
&&
JMARTINLocal storm report, May 23, 6:18 PM CST, 4 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
618 PM MDT MON MAY 23 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0616 PM HAIL 6 N WINONA 39.15N 101.25W
05/23/2011 E1.75 INCH THOMAS KS TRAINED SPOTTER
&&
CJSLocal storm report, May 23, 6:28 PM CST, 4 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
628 PM MDT MON MAY 23 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0623 PM HAIL 7 SSE TRENTON 40.08N 100.96W
05/23/2011 E1.00 INCH HITCHCOCK NE TRAINED SPOTTER
&&
MENTZERLocal storm report, May 23, 6:40 PM CST, 4 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
640 PM MDT MON MAY 23 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0638 PM HAIL MONUMENT 39.10N 101.00W
05/23/2011 E1.00 INCH LOGAN KS LAW ENFORCEMENT
&&
MENTZERSpecial weather statement, May 23, 8:38 PM CST, 2 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
838 PM MDT MON MAY 23 2011
COZ090-091-KSZ001-013-240315-
CHEYENNE-KIT CARSON COUNTY-SHERMAN-YUMA COUNTY-
838 PM MDT MON MAY 23 2011
...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR KIT CARSON COUNTY IN EAST CENTRAL COLORADO...
YUMA COUNTY IN NORTHEAST COLORADO...SHERMAN COUNTY IN NORTHWEST
KANSAS AND CHEYENNE COUNTY IN NORTHWEST KANSAS...
AT 837 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR BONNY RESERVOIR...MOVING NORTHEAST AT 20
MPH.
PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.
&&
LAT...LON 3982 10185 3946 10169 3932 10223 3970 10242
TIME...MOT...LOC 0238Z 238DEG 17KT 3955 10216
024
Local storm report, May 23, 9:06 PM CST, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE GOODLAND KS
906 PM MDT MON MAY 23 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0346 PM HAIL KANORADO 39.34N 102.04W
05/23/2011 E0.75 INCH SHERMAN KS LAW ENFORCEMENT
0522 PM HAIL 6 N ATWOOD 39.90N 101.04W
05/23/2011 E1.00 INCH RAWLINS KS TRAINED SPOTTER
0539 PM HAIL 11 N ATWOOD 39.97N 101.04W
05/23/2011 E1.75 INCH RAWLINS KS TRAINED SPOTTER
0546 PM HAIL 14 N ATWOOD 40.01N 101.04W
05/23/2011 E1.00 INCH HITCHCOCK NE TRAINED SPOTTER
0616 PM HAIL 6 N WINONA 39.15N 101.25W
05/23/2011 E1.75 INCH THOMAS KS TRAINED SPOTTER
0623 PM HAIL 7 SSE TRENTON 40.08N 100.96W
05/23/2011 E1.00 INCH HITCHCOCK NE TRAINED SPOTTER
0638 PM HAIL MONUMENT 39.10N 101.00W
05/23/2011 E1.00 INCH LOGAN KS LAW ENFORCEMENT
&&
JMARTINLightning, Red Willow
- When
- May 23, 11:00 PM CST
- Where
- Red Willow County, Mc Cook
- Property damage
- $6,000
- Reported by
- Newspaper
- Coordinates
- 40.200, -100.620
Time is estimated from radar. Newspaper account only mentioned the strike occurred during the overnight hours. Three separate rounds of thunderstorms moved through the McCook area overnight. Radar indicated one such storm moved through around midnight CDT time.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in Arkansas, May 23 to 24, 20114 deaths · $51,000 · 1 in hail · 20 events
- Tornado and Damaging Winds in Tennessee, May 23, 20112 injured · $412,000 · EF2 · 3 events
- Tornado and Hail in Kentucky, May 23, 20111 injured · $354,000 · EF2 · 3 events
- Tornado and Flash Flooding in Oklahoma, May 23 to 24, 201114 injured · $75,000 · EF0 · 27 events
- Rip Current in Texas, May 23, 20111 death · 1 injured · 1 event
- Tornadoes and Damaging Winds in Ohio, May 23, 2011$452,000 · EF1 · 64 events
- Tornadoes and Hail in Pennsylvania, May 23, 2011$155,000 · EF2 · 9 events
- Flooding in Montana, May 23 to 31, 2011$6.0 million · 3 events
- Hail and Damaging Winds in Ohio, May 23, 2011$1.2 million · 1.75 in hail · 26 events
- Tornado and Hail in Illinois, May 23, 2011$327,000 · EF1 · 10 events
- Hail and Damaging Winds in Indiana, May 23, 2011$222,000 · 1 in hail · 37 events
- Hail and Damaging Winds in Illinois, May 23, 2011$275,000 · 1.75 in hail · 14 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 299342.